Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 37, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 19, 2005, 6:51 PM EDT for Halifax County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2005, 6:51 PM EDT (22:51 UTC)
- Expired
- May 19, 2005, 7:31 PM EDT
- In force
- 40 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Halifax County, NC
The radar
The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 192251 SVRRAH NCC083-192330- /O.NEW.KRAH.SV.W.0037.050519T2251Z-050519T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 651 PM EDT THU MAY 19 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 730 PM EDT * AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GLENVIEW...OR ABOUT 17 MILES NORTH OF ROCKY MOUNT. MOVING SOUTHEAST AT 15 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ENFIELD... THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED. LAT...LON 3632 7785 3620 7797 3607 7755 3617 7750 $$ DJF
2 follow-up statements
000 WWUS52 KRAH 192309 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 708 PM EDT THU MAY 19 2005 NCC083-192330- /O.CON.KRAH.SV.W.0037.000000T0000Z-050519T2330Z/ HALIFAX NC- 708 PM EDT THU MAY 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM EDT FOR SOUTHERN HALIFAX COUNTY... AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR GLENVIEW...OR ABOUT 15 MILES NORTH OF ROCKY MOUNT...MOVING SOUTHEAST AT 20 MPH. IN ADDITION TO THE LIKELIHOOD OF LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. STAY INDOORS REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3632 7785 3620 7797 3607 7755 3617 7750 $$ DJF
000 WWUS52 KRAH 192331 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 731 PM EDT THU MAY 19 2005 NCC083-192339- /O.EXP.KRAH.SV.W.0037.000000T0000Z-050519T2330Z/ HALIFAX NC- 731 PM EDT THU MAY 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HALIFAX COUNTY EXPIRED AT 730 PM EDT... AT 730 PM...THE THUNDERSTORM OVER FAR SOUTHERN HALIFAX COUNTY NEAR GLENVIEW AND ENFIELD WEAKENED SLIGHTLY AS IT MOVED INTO FAR NORTHEAST NASH COUNTY NEAR WHITAKERS. SINCE NATIONAL WEATHER SERVICE DOPPLER RADAR NO LONGER INDICATED THE THUNDERSTORM WAS SEVERE...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HALIFAX COUNTY WAS ALLOWED TO EXPIRE. STILL...WITH THUNDERSTORMS REMAINING IN THE AREA...REMAIN INDOORS UNTIL ALL STORMS PASS TO HELP AVOID THE DANGERS OF LIGHTNING. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION. LAT...LON 3632 7785 3620 7797 3607 7755 3617 7750 $$ DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:20 PM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 19, 2:20 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT THU MAY 19 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... ACTIVITY BEGINNING TO FIRE IN OUR WEST WITH A THUNDERSTORM IN PROGRESS. THE NORTHWEST AND TO A LESSER EXTENT THE NORTHEAST WILL BE THE FAVORED AREAS WITH WEAK TROUGH FORECAST TO SWEEP SOUTH THROUGH THE STATE BEFORE SUNSET PERHAPS DROPPING THE FAVORED AREA A BIT SOUTH. FOR TONIGHT THE TIGHTENING OF THE SURFACE PRESSURE GRADIENT OCCURS TOWARD MIDNIGHT AND EXPECT MORE WIDESPREAD COVERAGE AS THIS EVENT APPROACHES. MAIN SURFACE TROUGH NOT TO SLIP SOUTH INTO NORTH CAROLINA UNTIL EARLY AFTERNOON FRIDAY. WINDS WILL SHIFT TOWARD NORTHEAST PROGRESSIVELY FROM VIRGINIA SOUTHWARD INTO THE LATE EVENING WITH SIGNIFICANT RAIN OVER NEAR MIDNIGHT. SATURDAY NOW FORECAST DRY FOR A DRY WEEKEND FORECAST. TEMPERATURES FROM THIS MORNING FORECAST STILL LOOK GOOD. && .LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... GFS SOLUTION WITH NEXT SURFACE TROUGH SUNDAY NIGHT APPEARS FAST AND ANY RAIN CHANCE DELAYED UNTIL MONDAY FOR NOW. TEMPERATURES HAVE BEEN SCALED BACK FROM THE WEDNESDAY FORECAST WITH TEMPERATURES PERHAPS NOT ABOVE NORMAL UNTIL THURSDAY TWENTY-SIXTH. AFTER THE INITIAL RAIN CHANCE FORECAST WILL BE DRY. && .AVIATION... THUNDERSTORMS DEVELOPING ALONG THE MOUNTAINS WILL MOVE EAST INTO MORE UNSTABLE AIR OVER THE PIEDMONT THIS AFTERNOON. CONFIDENCE IS HIGH ENOUGH TO INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS AT INT AND GSO...WITH VCTS AT RDU. CONFIDENCE IS LOWER THAT RWI AND FAY WILL SEE THUNDER SO WILL ONLY HAVE CB THERE. EXPECT MOST SHOWERS TO DISSIPATE A FEW HOURS AFTER SUNSET...BUT ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN A STRATUS DECK REDEVELOPING AROUND 08Z. WILL HAVE THIS DECK AS MVFR BUT IT COULD LOWER TO IFR FOR A BRIEF PERIOD. LIFT ASSOCIATED WITH UPSTREAM CONVECTION NOW IN THE OHIO VALLEY WILL BRING ANOTHER ROUND OF SHOWERS BETWEEN 12Z-18Z TOMORROW WITH VIS/CIGS REMAINING MVFR. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...DGS
Hazardous weather outlook, May 19, 6:12 AM EDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 612 AM EDT THU MAY 19 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-201015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 612 AM EDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL BECOME MORE NUMEROUS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS FRIDAY AND FRIDAY NIGHT WILL TAPER OFF AND END EARLY SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS NOT ANTICIPATED AT THE PRESENT TIME.
In the hours before
Local storm report, May 19, 2:15 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL 7 N BURLINGTON 36.19N 79.44W
05/19/2005 0.50 INCH ALAMANCE NC TRAINED SPOTTER
HAIL UP TO DIME SIZE REPORTED IN NORTHERN ALAMANCE
COUNTY.
&&
TDPLocal storm report, May 19, 4:35 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 3 E MEBANE 36.09N 79.22W
05/19/2005 0.75 INCH ORANGE NC PUBLIC
PENNY SIZE HAIL REPORTED AT INTERSTATE 40 EXIT 157.
&&
DJF/MWSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:01 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 21 min |
| May 19, 5:28 PM EDT | Flash Flood Warning | RAH | Alamance, Guilford | 6 hr |
| May 19, 5:32 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 43 min |
| May 19, 6:49 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 29 min |
| May 19, 7:45 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.